Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 155, NWS Goodland, KS

June 28, 2025Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 28, 2025, 7:58 PM CDT for Wichita County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2025, 7:58 PM CDT (00:58 UTC)
Expired
Jun 28, 2025, 9:00 PM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2087 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:50 PM CDT, 1 hour 8 minutes earlier. Its key messages:

  • Showers and storms should form after 2 PM MT over the west half of the forecast area. Main threat is wind gusts of 70 MPH.
  • Dry lightning may lead to an increased fire risk this afternoon/evening for counties along the CO border.
  • Potentially severe storms are expected Sunday afternoon/evening, west of Highway 83. Wind gusts up to 70 MPH and large hail are the main threats.
  • Mostly dry after Sunday with chances for storms returning Independence Day weekend.
Area forecast discussion, Jun 28, 6:50 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
550 PM MDT Sat Jun 28 2025

.KEY MESSAGES...

- Showers and storms should form after 2 PM MT over the west
  half of the forecast area. Main threat is wind gusts of 70
  MPH.

- Dry lightning may lead to an increased fire risk this
  afternoon/evening for counties along the CO border.

- Potentially severe storms are expected Sunday
  afternoon/evening, west of Highway 83. Wind gusts up to 70 MPH
  and large hail are the main threats.

- Mostly dry after Sunday with chances for storms returning
  Independence Day weekend.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1134 AM MDT Sat Jun 28 2025

Latest upper air analysis shows the jet stream over the Northern
CONUS with an upper level short wave trough over the Central Plains.
At the surface a weak cold front extended from Eastern South Dakota
southwest across Nebraska, then extended west into Southeast
Wyoming.  A dry line over Eastern Colorado extended northeast into
Nebraska to near the cold front.  Morning satellite imagery shows
cloud development along the cold front over Nebraska into South
Dakota.

For the afternoon am expecting the cloud development to progress
southwest along the surface convergence of the cold front then the
dry line.  Despite little instability to work with, isolated
thunderstorms should start to form after 2 PM MT over Eastern CO
along the dry line as an upper level short wave trough deepens
overhead.  The dry line should not move much at all today, so any
eastward progression of storm activity will be the result of new
development along outflow boundaries, and aid from the deepening
short wave trough overhead. These storms will be similar to
yesterday, being high based around 10k ft AGL, and move slowly
unless they are riding an outflow boundary.  During the late
afternoon effective shear will increase to around 30 kts as storm
activity merges together.  For two to three hours (4pm - 7pm MT)
storms will become the most organized/intense before the environment
begins to stabilize. Nickel to quarter size hail will be the largest
size anticipated from these storms; the main threat will be wind
gusts up to 70 MPH. Straight-line winds will become more of a
threat when the storms resemble a line.

By this evening storm activity may be moving into KS and NE. However
as the storms do they will be moving out from under the upper level
short wave trough.  In addition, heating from the day will be
ending, causing the environment to become more stable. This will
cause storm activity to decline and end as the sun sets.

Most model data coming in is not showing a storm complex in
Nebraska moving south into the eastern part of the forecast area
late tonight. The upper level pattern does not seem supportive
of storm development, showing subsidence to our east.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Issued at 153 PM MDT Sat Jun 28 2025

Sunday the weak cold front will move south into the forecast area.
The front should be over the central part of the forecast area by
mid afternoon.  Behind the front moisture advection will cause dew
points to increase over the northern part of the forecast.  Despite
much more instability, confidence is on the low end of the spectrum
for storm formation behind the front due surface convergence not
being as strong as along the front.  There is an upper level short
wave trough present, but that trough looks to trigger storms more
north of the forecast area. However with effective shear around 30
kts and much more plentiful instability, storms that do form will be
better organized and more intense. Hail size may be up to two
inches for storms that form over the northern part of the
forecast area given the higher instability. Given the slow
eastward progression of storms over the northern part of the
forecast along the corridor of instability, training
thunderstorm activity may occur. If this happens, repeated
rounds of moderate to heavy rainfall may occur.

Further south, surface convergence along the "front" should aid in
storm formation late afternoon along the south and southeast
periphery of the forecast area. If storms form there they will
move out of the forecast area after only moving a short way. As
with today, the main threat will be damaging wind gusts around
70 MPH with these thunderstorms over the southeast part of the
forecast area due to the lower instability.

Sunday evening an upper level short wave trough moves across the
forecast area from the west.  This may bring a line of storms with
it.  As the storm activity moves out of CO, the activity should
shift to the central then southeast part of the forecast area
following the corridor of instability moving south behind the front.
Damaging winds around 70 MPH will continue to be the main threat
with these storms if they are in more of a line, with hail penny to
nickel size possible.

After midnight there looks to be a potential for elevated
thunderstorms as cooler air moves in and strengthens the developing
inversion.  At this time the main hazard looks to be moderate to
heavy rainfall due to effective shear being around 12 kts or so,
along with storm movement of 20 MPH or less.

Next week the weather looks dry in general until the weekend. During
the week the upper level ridge over the Southern CONUS will expand a
bit more to the north, pushing the jet stream and storm chances
further north.  This will also allow for seasonal temperatures in
the 90s.  However Monday will be the coolest day due to the passage
of the cold front the prior day.

Toward the weekend a couple stronger upper level short wave troughs
move through, pushing the jet stream slightly further south.  The
weather pattern is similar to this weekend, so while chances for
storms are better, the pattern is not all that favorable.  The
chances for rain may impact Independence Day plans.  Stay tuned for
details.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 415 PM MDT Sat Jun 28 2025

VFR conditions forecast for the TAFs. Broken line of storms near
the KS/CO border with outflow winds shooting out ahead of the
storms. KITR currently gusting to 47 kts with a storm close by.
Foresee similar activity for KGLD around the start of the TAF.
KMCK should be east of any storm activity. However, various
model data does show a brief window of sustained winds around
20kts, which may be from decaying thunderstorms to the west. As
such have included that in the TAF. After 6z the winds will
become light and variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...JTL
LONG TERM...JTL
AVIATION...JTL
Hazardous weather outlook, Jun 28, 3:34 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
234 PM MDT Sat Jun 28 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-292045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
234 PM MDT Sat Jun 28 2025 /334 PM CDT Sat Jun 28 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms may be able to produce dry lightning and start fires
for counties along the Colorado border from 2 PM through 8 PM MDT.

Another round of storms, potentially severe, may occur for locations
west of a McCook to Oakley and Leoti line. The main threat will be
wind gusts up to 70 MPH. The threat for these wind gusts will end by
10 PM MDT.

Heat index values around 103 will continue through the afternoon for
locations in the Oberlin, Norton, and Hill City area.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Sunday afternoon strong to severe thunderstorms are anticipated. The
strongest storms should form north of a Norton to Atwood line during
the afternoon. The main threat there will be hail up to two inches.

Another round of storms may form along the south and southeast part
of the Tri-State Area mid afternoon Sunday. The main threat will be
wind gusts up to 70 MPH.

A third round of activity should move in from the west during the
evening. The main threat with this activity will be wind gusts up to
70 MPH.

.SPOTTER INFORMATION STATEMENT...

Any wind reports this afternoon and evening will be very helpful.

JTL

In the hours before

Special weather statement, Jun 28, 5:51 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
451 PM MDT Sat Jun 28 2025

COZ092-KSZ027-041-282330-
Cheyenne County CO-Wallace KS-Greeley KS-
451 PM MDT Sat Jun 28 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND NORTHWESTERN GREELEY
COUNTIES IN WEST CENTRAL KANSAS THROUGH 530 PM MDT...

At 450 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Weskan to 5 miles
northeast of Towner. Movement was east at 10 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Weskan around 455 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3861 10205 3862 10216 3898 10215 3898 10183
      3844 10182 3844 10204
TIME...MOT...LOC 2250Z 270DEG 10KT 3890 10203 3855 10203

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jun 28, 5:58 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Goodland KS
458 PM MDT Sat Jun 28 2025

COZ090-282330-
Yuma County CO-
458 PM MDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YUMA COUNTY THROUGH
530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lone Star, or 13 miles north of Yuma, moving east at 5
mph.

HAZARD...Wind gusts up to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Yuma
County, including the following locations... Clarkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4044 10245 4012 10245 4011 10279 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 2258Z 280DEG 6KT 4032 10269

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jun 28, 7:16 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
616 PM MDT Sat Jun 28 2025

COZ090-290045-
Yuma County CO-
616 PM MDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN YUMA COUNTY THROUGH
645 PM MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Wray, moving east at 10 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Yuma
County, including the following locations... Alvin and Wauneta.

This includes Highway 385 between mile markers 251 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4044 10205 4017 10205 4017 10246 4044 10244
TIME...MOT...LOC 0016Z 271DEG 8KT 4032 10228

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jun 28, 7:20 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
620 PM MDT Sat Jun 28 2025

KSZ041-042-290100-
Wichita KS-Greeley KS-
620 PM MDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT WICHITA AND GREELEY COUNTIES
THROUGH 700 PM MDT/800 PM CDT/...

At 620 PM MDT/720 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles northeast of Tribune, moving east at 20 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Wichita and Greeley
Counties, including the following locations... Lydia and Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10193 3870 10127 3826 10126 3826 10193
TIME...MOT...LOC 0020Z 269DEG 15KT 3851 10165

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Local storm report, Jun 28, 7:28 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
628 PM MDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Hail             2 S Clarkville          40.35N 102.63W
06/28/2025  E0.75 Inch       Yuma               CO   Public

            Spotter reported dime sized hail near the
            intersection of County Road 52 and County
            Road L. Time estimated via radar.

&&

Vincent
Special weather statement, Jun 28, 7:50 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
750 PM CDT Sat Jun 28 2025

KSZ042-290130-
Wichita KS-
750 PM CDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT WICHITA COUNTY THROUGH 830 PM
CDT...

At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leoti, moving east at 5 mph.

HAZARD...Wind gusts up to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Leoti around 755 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3863 10157 3863 10113 3829 10113 3828 10157
TIME...MOT...LOC 0050Z 264DEG 5KT 3844 10137

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:20 PM CDTSpecial Weather StatementGLDGreeley, Wichita40 min
Jun 28, 7:50 PM CDTSpecial Weather StatementGLDWichita40 min
Jun 28, 9:03 PM CDTSpecial Weather StatementGLDWichita27 min
Jun 28, 9:49 PM CDTSpecial Weather StatementGLDRawlins26 min
Jun 28, 7:16 PM CDTSpecial Weather StatementGLDPhillips29 min
Jun 28, 9:00 PM CDTSpecial Weather StatementGLDDundy30 min
Jun 28, 10:10 PM CDTSpecial Weather StatementGLDRed Willow35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.